Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Counting dihedral and quaternionic extensions

Authors: Étienne Fouvry, Florian Luca, Francesco Pappalardi and Igor E. Shparlinski
Journal: Trans. Amer. Math. Soc. 363 (2011), 3233-3253
MSC (2010): Primary 11R11, 11R16; Secondary 11D09, 11L40
Published electronically: January 11, 2011
MathSciNet review: 2775805
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give asymptotic formulas for the number of biquadratic extensions of $ \mathbb{Q}$ that admit a quadratic extension which is a Galois extension of $ \mathbb{Q}$ with a prescribed Galois group, for example, with a Galois group isomorphic to the quaternionic group. Our approach is based on a combination of the theory of quadratic equations with some analytic tools such as the Siegel-Walfisz theorem and the double oscillations theorem.

References [Enhancements On Off] (What's this?)

  • 1. D. S. DUMMIT AND R. M. FOOTE, Abstract Algebra. 2nd Ed. Prentice Hall, 1999. MR 1138725 (92k:00007)
  • 2. E. FOUVRY AND J. KLüNERS, On the $ 4$-rank of class groups of quadratic number fields, Invent Math., 167 (2007), 455-516. MR 2276261 (2007k:11187)
  • 3. E. FOUVRY AND J. KLüNERS, On the negative Pell equation, Ann. of Math., (to appear), (2009).
  • 4. J.B. FRIEDLANDER AND H. IWANIEC, Ternary quadratic forms with rational zeros, J. Th. Nomb. Bordeaux, 22 (2010), 97-113. MR 2675875
  • 5. C.R. GUO, On solvability of ternary quadratic forms, Proc. London Math. Soc., 70 (1995), 241-263. MR 1309229 (96d:11040)
  • 6. G. H. HARDY AND E. M. WRIGHT, An introduction to the Theory of Numbers, fifth edition, Oxford University Press, Oxford, 1979. MR 0568909 (81i:10002)
  • 7. C. U. JENSEN AND N. YUI, Quaternion extensions. Algebraic Geometry and Commutative Algebra, Vol. 1, Kinokuniya, 1988, 155-182. MR 977759 (90a:12007)
  • 8. I. KIMING, Explicit classifications of some $ 2$-extensions of a field of characteristic different from $ 2$. Can. J. Math., 42 (1990), 825-855. MR 1080998 (92c:11115)
  • 9. J. KLüNERS, Über die Asymptotik von Zahlkörpern mit vorgegebener Galoisgruppe, Habilitationschrift, Universität Kassel, D34, 2005.
  • 10. E. LANDAU, Handbuch der Lehre von der Verteilung der Primzahlen. Chelsea, New York, 1953. MR 0068565 (16:904d)
  • 11. G. MALLE, On the distribution of Galois groups. J. Number Theory, 92 (2002), 315-329. MR 1884706 (2002k:12010)
  • 12. G. MALLE, On the distribution of Galois groups. II. Experiment. Math., 13 (2004), 129-135. MR 2068887 (2005g:11216)
  • 13. H. REICHARDT, Über Normalkörper mit Quaternionengruppe. Math. Z., 41 (1936), 218-221. MR 1545614
  • 14. J.-P. SERRE, A course in arithmetic, Graduate Texts in Mathematics, No. 7, Springer-Verlag, Berlin, 1973. MR 0344216 (49:8956)
  • 15. P. SHIU, A Brun-Titchmarsh theorem for multiplicative functions, J. Reine Angew. Math., 313 (1980), 161-170. MR 552470 (81h:10065)
  • 16. A. WEIL, Number theory: An approach through history. Birkhäuser, Basel, 1984. MR 734177 (85c:01004)
  • 17. E. WITT, Konstruktion von galoisschen Körpern der Charakteristik $ p$ zu vorgegebener Gruppe der Ordnung $ p^f$. J. Reine Angew. Math. 174 (1936), 237-245.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11R11, 11R16, 11D09, 11L40

Retrieve articles in all journals with MSC (2010): 11R11, 11R16, 11D09, 11L40

Additional Information

Étienne Fouvry
Affiliation: Laboratoire de Mathématiques d’Orsay, CNRS, Université Paris-Sud, F-91405 Orsay Cedex, France

Florian Luca
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, C.P. 58089, Morelia, Michoacán, México

Francesco Pappalardi
Affiliation: Dipartimento di Matematica, Università Roma Tre, Largo S. L. Murialdo, 1, Roma, 00146, Italy

Igor E. Shparlinski
Affiliation: Department of Computing, Macquarie University, Sydney, NSW 2109, Australia

Received by editor(s): September 21, 2009
Published electronically: January 11, 2011
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society